Alert archive / Idaho / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Pocatello, ID

August 7, 2017Oneida County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 7, 2017, 5:27 PM MDT for Oneida County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 5:27 PM MDT (23:27 UTC)
Expired
Aug 7, 2017, 8:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 93 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WGUS55 KPIH 072327
FFWPIH
IDC071-080230-
/O.NEW.KPIH.FF.W.0001.170807T2327Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
527 PM MDT MON AUG 7 2017

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  South central Oneida County in southeastern Idaho...

* Until 830 PM MDT

* At 526 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of south central
  Oneida County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4215 11242 4209 11237 4204 11237 4202 11258
      4210 11259 4214 11251

$$

DMH
1 follow-up statement
336 
WGUS75 KPIH 080039
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
639 PM MDT MON AUG 7 2017

IDC071-080048-
/O.CAN.KPIH.FF.W.0001.000000T0000Z-170808T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida ID-
639 PM MDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL ONEIDA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. 

LAT...LON 4215 11242 4209 11237 4204 11237 4202 11258
      4210 11259 4214 11251

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:48 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 7, 2:48 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
248 PM MDT Mon Aug 7 2017

.DISCUSSION...A nearly stationary, weak upper level system over
California is bringing moisture into our area. Expect isolated to
scattered showers and thunderstorms all week. Models are
struggling with best areas of mainly afternoon/early evening
convection. Models are still showing our Southeast areas slightly
favored for scattered convection this afternoon. Models also
favor scattered convection for all mountain areas on Wednesday and
Thursday afternoons as they show the instability coming from the
weak system over California. Also, expect elevated winds as this
weak system moves from California toward the East Northeast later
in the week into the weekend. With active wildfires in the area,
smoke is bringing degraded air quality conditions. Air quality
advisories are in effect for Blaine, Lincoln, Minidoka, Cassia,
Bannock and Franklin counties. Cooler temperatures, cloud cover,
and increased relative humidity will help damper wildfire
development. However, any thunderstorm outflows will aide fire
development. Expect erratic outflows of 30 to 40 mph in and around
showers and thunderstorms all week. Also, lightning strikes are a
concern for starting new fires. See fire weather discussion and
fire weather forecast for more details on fire concern areas. TW

&&

.AVIATION...Expect VFR conditions at all sites through Tuesday.
Could see occasional smoke visibility restrictions especially at
SUN.  Expect showers and thunderstorms to develop this afternoon and
evening but chances at hitting a terminal are low.  For now kept
thunder out of TAFs but it remains possible every day this week.
GK

&&

.FIRE WEATHER...Expect an active week with a chance for showers and
thunderstorms daily with monsoonal moisture expected to remain in
the region through Friday.   Convection slow to develop today but a
red flag warning remains in effect for zone 413 for scattered
thunderstorms this afternoon and evening.   At 2 pm were starting to
see some cells develop in that region.   Expect isolated activity in
the remainder of southeast Idaho.   Expect light winds through
Wednesday with the only strong ones near thunderstorms from outflow.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ413.

&&

In the hours before

Special weather statement, Aug 7, 3:29 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT MON AUG 7 2017

IDZ021>023-072215-
Caribou Highlands ID-South Central Highlands ID-
Lower Snake River Plain ID-
329 PM MDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Peak or 14 miles southeast of Neeley, moving
northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Pocatello, American Falls Reservoir, Fort Hall Bannock Peak, Portneuf
Gap, Fort Hall Bannock Creek Lodge, Pocatello Airport, Pauline and
Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.

&&

LAT...LON 4252 11256 4261 11278 4294 11275 4283 11229
TIME...MOT...LOC 2127Z 207DEG 6KT 4263 11263

JAH
Special weather statement, Aug 7, 4:11 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
411 PM MDT MON AUG 7 2017

IDZ022-024-072300-
Cache Valley/Idaho Portion ID-South Central Highlands ID-
411 PM MDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pleasantview or 9 miles southwest of Malad, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Malad, Pleasantview, Cherry Creek Rest Area and Samaria.

LAT...LON 4200 11233 4202 11250 4220 11252 4228 11208
      4200 11206
TIME...MOT...LOC 2210Z 266DEG 12KT 4212 11241

DMH
Special weather statement, Aug 7, 4:58 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
458 PM MDT MON AUG 7 2017

IDZ025-072345-
Wasatch Mountains/Idaho Portion ID-
458 PM MDT MON AUG 7 2017

...SPECIAL WEATHER STATEMENT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Bear Lake Idaho Portion, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bear Lake Idaho Portion and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11139 4209 11140 4215 11105 4200 11105
TIME...MOT...LOC 2258Z 266DEG 8KT 4201 11130

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:16 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bonneville, Caribou, Franklin, Oneida and 1 more17 hr
Aug 7, 3:29 PM MDTSpecial Weather StatementPIHBannock46 min
Aug 7, 4:11 PM MDTSpecial Weather StatementPIHOneida49 min
Aug 7, 4:25 PM MDTSevere Thunderstorm WarningPIHFranklin, Oneida50 min
Aug 7, 4:58 PM MDTSpecial Weather StatementPIHBear Lake47 min

Nearby

Flash Flood Warnings in Idaho, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.